Can bisphosphonates cause osteonecrosis of the jaw?
Q) A friend recently sent me a cutting from the Irish Times which suggests a correlation between osteonecrosis of the jaw and the use of bisphosphonates taken to combat osteoporosis. I have been taking Fosamax for osteoporosis of the spine for around three years. Should I be concerned?
Michael Smith, London (Summer 2009)
A) Yes, the Irish Times is correct. It's likely that the paper has picked this up as there has recently been a communication to dental practitioners indicating that this may be a problem and to be on the lookout for it. In our area it has resulted in a flood of enquiries. Osteonecrosis of the jaw is an unpleasant condition where the jaw bone underneath a tooth dies, usually following extraction but sometimes after procedures such as root canal work. The association between osteonecrosis and bisphosphonates has been known for some time and was originally reported in patients who had been given high-dose intravenous bisphosphonates, usually pamidronate, as part of their cancer treatment. Intravenous pamidronate is also sometimes used in rheumatology for cases of ankylosing spondylitis, chronic regional pain syndrome (CRPS) and vertebral crush fractures associated with osteoporosis. More recently, a drug called zolendronate has been given as a once-yearly intravenous treatment for osteoporosis in those patients who can’t take drugs, such as Fosamax, that you're taking. However, although the drugs belong to the same class (bisphosphonates), with the oral treatments the risk of osteonecrosis of the jaw is negligible. If your rheumatologist plans to give you bisphosphonates intravenously then they'll now ask you about the state of your teeth and, if any major dental work is planned, will probably postpone the drug treatment until the teeth are sorted out. If you haven't visited a dentist for some time then you'll probably be advised to do this before treatment starts.